Jump to content

Night Time Adrenal Surges, Alpha Or Beta Blocker?


joyagh
 Share

Recommended Posts

has anyone noticed a reduction of adrenal surges from an Alpah blocker?

I'm on beta blockers but have started getting adrenaline surges when I'm drifting off to sleep. I wonder if an alpha or alpha/beta blocker will help reduce this, or if I should try to get clonazapam too. I guess I can't take melatonin anymore to help me sleep as it makes POTS worse apparently.

Link to comment
Share on other sites

I've been battling a similar issue, or at least I suspect that what I experience are adrenaline surges - none of the drs I've seen so far was able to ever confirm or infirm this to me.

I'm currently on propranolol 10 mg twice a day, yet I continue to experience these unusual sensations during the day as well as during the night.

I've taken ativan in the past ...it only helped relieve the symptoms on a temporary basis. Once I got used to taking it more frequently it stopped working for me and i had to increase the dosage, so I decided to wean myself off it - I did that and at the end of last year I was off the ativan - weaning off was a horrible experience for me, but I managed. At the beginning of this year I saw a different dr who put me on clonazepam. Again, it helped in the beginning. Then it made me too drowsy, then I started having insomnia, nightmares, weird body sensation, my memory got affected so I decided it's time to wean off ...again. I have come down from 1 mg a day in March to 0.125 mg a day currently and every cut I make I get more symptoms, more questions that the drs can't answer and so on and so forth.

Bottom line - benzodiazepines helped for a while, once my body got used to them, they have stopped working for me and - which is unfortunate - turned against me sort of speaking. I never believed the stories I read about people stating that withdrawing from benzos have a harder time than those withdrawing from illegal drugs, but I guess I am living proof.

I've never tried an alpha blocker, so I can't really offer any help with that.

Melatonin - I tried that too, hoping it would help my insomnia - guess what I am one of those very few people whose BP drops significantly when taking melatonin. Plus I wasn't really able to fall asleep after taking it. I guess sometimes you just can't win.

Maybe others can pitch in with more helpful info, or your dr may be able to offer some guidance.

Best of luck.

Alex

Link to comment
Share on other sites

Clonidine has helped a lot with surge-type things - e.g. now if I see a bird flying near me I go "hunh, a bird!" instead of "hunh, a bird! oh gosh my heart is racing and I feel terrible." I actually have more energy now that I'm on it (despite it causing narcolepsy-like sleep attacks and muscle fatigue in my thighs; for me the side effects are worth it but they are tough) - I think because I'm not constantly running on an adrenaline high and tiring myself out.

Link to comment
Share on other sites

Thanks for your replies. I'm hoping my doc will rx me Klonopin and Clonidine. I only feel normal when my BP is low, and it runs so high lately I'm not worried about too much of a drop.

Is low BP the only danger with Melatonin? I have only read one article that I don't understand - just that it says melatonin makes POTS/OI worse, but I'm not sure in what way. I posted a thread about it where I linked the article.

Is Klonopin the best benzo for POTS? I've never tried it but I always feel WAY better on Xanax or when I get Vicodin or Percocet for medical reasons (bad menstrual cramps, c-section, mastitis etc), but it seems like most POTS patients take Klonopin. any reason?

I'm sure I'm hyper POTS. this blog relates exactly how I feel. http://stoppotsvirginia.blogspot.com/2012/02/decoding-hyperadrenergic-pots-how-to.html

Link to comment
Share on other sites

  • 2 weeks later...

Well some seem to just have excessive sympathetic activity without reduced cerebral orthostatic blood flow (so no dizziness/lightheadedness) and these people i hear are sometimes put on clonidine and labatelol with good effect. But for dizziness there is usually compromised sympathetic control, parasympathetic activity deficets or other factors effecting cerebral autoregulation and reducing alpha 1 receptor input and vasoconstriction would lower blood pressure and have a negative effect (you would assume) on this.

Most dizzy POTS display symptoms of low blood pressure in the absense of low overall blood pressure. This is presumed to be because of regional hypovolumia, absolute hypovolumia (which is present in many cases), reduced central sympathetic activity (NET) and impaired cerebral autoregulation.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...